What is an ACE inhibitor?
An ACE (angiotensin-converting enzyme) inhibitor is a type of prescription antihypertensive
medication - that means it is used to treat high blood pressure. ACE inhibitors are also given
to patients being treated for congestive heart failure, kidney problems, and certain other
Angiotensin II is a neurohormone (a chemical "messenger" in the body) that makes blood vessels tighten up, which causes high blood pressure. It also "tells" the body to release aldosterone, which causes the kidneys to retain fluid and sodium (a condition called edema).
Angiotensin-converting enzyme (ACE) - a naturally occurring enzyme in the body - changes angiotensin I into angiotensin II. When ACE is blocked with an ACE inhibitor, blood vessels relax, which lowers blood pressure. Lowered blood pressure increases the supply of blood and oxygen to the heart.
Angiotensin II also "tells" the body to release vasopressin - a substance that causes the body to retain fluid. For people with congestive heart failure (in which fluid retention can be life threatening), ACE inhibitors help avoid fluid retention.
Examples of ACE inhibitors include Lotensin® (benazepril), Altace® (ramipril), Vasotec® (enalapril), and Zestril® (lisinopril).
ACE inhibitors side effects
Most people tolerate ACE inhibitors well, with few side effects. The most common side
effects include dry cough, headache, and dizziness. ACE inhibitors may sometimes cause elevated
amounts of potassium in the blood. Your doctor can do blood tests to monitor your potassium
levels. Rare side effects include skin rash, kidney problems, and swelling of the face, lips,
and throat. Notify your doctor right away if you experience any of these side effects.
If you take any of these medications, it is important that you see your doctor periodically so that he or she can check your progress. You also should make sure your doctor knows about any other medications you take - prescription or over the counter (including supplements).
Get more information about your medication.
Back to Ask a Pharmacist